California, 2011

High Wind in California, January 14, 2011

January 14, 2011 · NWS SGX · 1 event in 1 county or zone

A Santa Ana event caused areas of gusty winds in the mountains. Winds were blamed for playing a role in 3 fatalities.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A Santa Ana event caused areas of gusty winds in the mountains. Winds were blamed for playing a role in 3 fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 13, 9:35 PM PST, 3 hours 25 minutes earlier.

Area forecast discussion, Jan 13, 9:35 PM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
935 PM PST THU JAN 13 2011

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BRING CLEAR WARM WEATHER FRIDAY
AND SATURDAY. MODERATE OFFSHORE FLOW WILL BRING GUSTY WINDS THROUGH
AND BELOW THE MOUNTAIN CANYONS AND PASSES. GENERALLY WARM AND DRY
SUNDAY THROUGH TUESDAY...THEN SLIGHTLY COOLER WEDNESDAY AND
THURSDAY.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

THE NATIONS HIGH TODAY WAS 80 IN SANTA ANA...AND SANTA ANA
CONDITIONS THE NEXT 48 HOURS WILL LIKELY KEEP THE NATIONS HIGH IN
SOUTHERN CALIFORNIA FRIDAY AND SATURDAY.

SURFACE HIGH PRESSURE WILL BUILD OVER THE GREAT BASIN TONIGHT AND
PEAK AT 1036 MB OVER THE GREAT BASIN FRIDAY AND SATURDAY. GRADIENTS
WILL BE STRONG ENOUGH TO SUPPORT MODERATELY STRONG SANTA ANA WINDS
IN THE MOUNTAINS AND PASSES. A WIND ADVISORY IS IN EFFECT FOR THE
SAN BERNARDINO MOUNTAINS...THE INLAND EMPIRE AND ORANGE COUNTY
THROUGH SATURDAY MORNING FOR WINDS FROM 20-30 MPH WINDS IN THE
PASSES GUSTING OVER 45 MPH AT TIMES IN THE MOUNTAIN PASSES.

THE OFFSHORE WILL BE STRONG ENOUGH FOR COMPRESSIONAL WARMING TO
REACH ALL THE WAY TO THE COAST TOMORROW. THE WARMING WILL BE AIDED
BY LOW LEVEL WAA. 950 MB TEMPERATURES OF 17C THIS EVENING INCREASE
TO 20C TOMORROW. HIGH TEMPERATURES WEST OF THE MOUNTAINS WILL BE
SEVERAL DEGREES HIGHER THAN TODAY. HIGHS WILL BE IN THE 70S...WITH
LOW TO MID 80S IN SEVERAL CITIES. MOUNTAIN AND DESERT TEMPERATURES
WILL BE LARGELY UNCHANGED FROM TODAY DUE TO WEAK CAA FROM THE
PLATEAU.

ON SATURDAY THE SURFACE HIGH WEAKENS AND SHIFTS EAST...SO THE WINDS
WILL NOT BE QUITE AS STRONG. IT WILL REMAIN WARM WITH HIGHS ONCE
AGAIN IN THE 70S AND LOW 80S WEST OF THE MOUNTAINS. MOUNTAINS AND
DESERTS WILL BE WARMER TOO AS THE COLD AIR ADVECTION ABATES.

CONTINUED WARM SUNDAY ALTHOUGH THE COASTAL ZONES AND WESTERN VALLEYS
WILL BE A FEW DEGREES COOLER WITH THE ONSET OF AN AFTERNOON SEA
BREEZE. HOWEVER...SUNDAY WILL BE THE WARMEST DAY OF THE WEEKEND IN
THE MOUNTAINS AND DESERTS.

LONG RANGE OUTLOOK FOR MONDAY-THURSDAY...THE GFS AND THE ECMWF
CANNOT BE ANY FARTHER APART ON THEIR RESPECTIVE LONG RANGE
SOLUTIONS. THE PREFERRED SOLUTION AT THIS TIME IS THE GFS AND GFS
ENSEMBLE MEAN. THE GFS SHOWS NW FLOW OVER CALIFORNIA MONDAY AND
TUESDAY...FOLLOWED BY AN EMBEDDED WEAK TROUGH SLIDING ACROSS
CALIFORNIA WEDNESDAY AND THURSDAY FOR SLIGHT COOLING. THE CANADIAN
MODEL HINTS AT THIS SOLUTION TOO. THE ECWMF IS THE OUTLIER THIS
EVENING...DEVELOPING A DEEP CLOSED LOW IN THE SOCAL VICINITY WHICH
WOULD BRING MUCH COLDER WEATHER AND A GOOD CHANCE AT SHOWERS.

&&

.AVIATION...
140430Z...CLEAR SKIES AND UNRESTRICTED VISIBILITY WILL PREVAIL
THROUGH FRIDAY. ON FRIDAY...OFFSHORE WINDS WILL CAUSE LOCAL UDDFS ON
THE COASTAL SIDE OF THE MOUNTAINS...ALONG WITH SOME POCKETS OF LLWS
ON LEE SIDE SUCH AS AT KONT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FOR THE SAN BERNARDINO COUNTY MOUNTAINS...INLAND
EMPIRE...SANTA ANA MOUNTAINS AND FOOTHILLS AND ORANGE COUNTY FRIDAY
MORNING THROUGH SATURDAY MORNING. SEE LAXNPWSGX.

&&

PUBLIC...MOEDE
AVIATION...TS
Hazardous weather outlook, Jan 13, 3:30 PM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 PM PST THU JAN 13 2011

CAZ042-043-048-050-055>058-060>062-141200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
330 PM PST THU JAN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY OFFSHORE WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

MOEDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, San Bernardino and Riverside County Valleys - the Inland Empire

When
January 14, 1:00 AM PST to 7:00 AM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Measured
50 kt (58 mph) estimated gust
Deaths
0 direct, 3 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Moderately high winds, estimated between 40 and 50 MPH, were blamed for downed power lines and a subsequent transformer explosion which killed three residents in the 5400 block of Acacia Avenue in San Bernardino, CA. The residents went outside to see what caused the explosion and a few small spot fires from sparks, and were electrocuted trying to extinguish the fires and help each other. A water line ruptured at the victims' house and 2700 customers also lost power because of the downed lines.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, San Bernardino and Riverside County Valleys - the Inland Empire2011-01-1444MaleOutside/Open AreasIndirect
High Wind, San Bernardino and Riverside County Valleys - the Inland Empire2011-01-1443FemaleOutside/Open AreasIndirect
High Wind, San Bernardino and Riverside County Valleys - the Inland Empire2011-01-1421MaleOutside/Open AreasIndirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278536.